Tardive dyskinesia

Tardive dyskinesia

Tardive dyskinesia consists of involuntary tics and choreoathetoid movements often seen with long term antipsychotic use. Although the pathophysiology is unknown, tardive dyskinesia is commonly described as the result of chronic D2 receptor antagonism in the nigrostriatal tract. The chronic antagonism leads to up-regulation of post-synaptic D2 receptors which is followed clinically by an increase in psychotic symptoms to which the clinician increases the dose of the antipsychotic. More receptors are blocked, but the post-synaptic neuron is thought to develop "super-sensitivity"

to any dopamine that is present in the synapse. When the clinician then decreases the dose of the antipsychotic, more receptors are unblocked and the symptoms of tardive dyskinesia become more pronounced. Unfortunately, the symptoms of grimacing, lip smacking and other choreiform movements can be irreversible in a small percentage of cases.

Since there are 5-HT2A receptors present in the nigrostriatal tract, the resultant increase in DA release from the pre-synaptic receptors is believed to counterbalance the blockade of post-synaptic D2 receptors, thereby preventing TD.

1

JW is a 54 year old man with a 18 year history of schizophrenia. He has been taking both haloperidol 4 mg and trihexyfenidyl 2 mg twice daily. He now has involuntary movements such as frequent blinking, tongue protrusion, and a kink in his step. Which of the following are you not concerned about contributing to his TD? 

2

Blockade of post-synaptic D2 receptors in the nigrostriatal tract can lead to up-regulation of these receptors. 

3

Tardive dyskinesia can arise from either Parkinson’s disease or antipsychotic use. 

4

Tardive dyskinesia is less likely to occur with antipsychotic agents that also have 5-HT2A antagonist activity.

5

Upon diagnosing tardive dyskinesia, the clinician should increase the dose of the antipsychotic to “re-set” the ratio of post-synaptic D2 receptors blocked.